Alert archive / Virginia / Gale Warnings in 2021
Gale Warning 17, NWS Baltimore/Washington
NWS Baltimore/Washington issued this gale warning at May 1, 2021, 6:01 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2021, 6:01 AM EDT (10:01 UTC)
- Expired
- May 1, 2021, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
394 WHUS71 KLWX 011001 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 601 AM EDT Sat May 1 2021 ANZ533-541-542-011800- /O.EXP.KLWX.GL.W.0016.000000T0000Z-210501T1000Z/ /O.UPG.KLWX.SC.Y.0096.000000T0000Z-210501T1800Z/ /O.NEW.KLWX.GL.W.0017.210501T1001Z-210501T1300Z/ /O.NEW.KLWX.SC.Y.0097.210501T1300Z-210501T1800Z/ Chesapeake Bay from North Beach to Drum Point MD- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- 601 AM EDT Sat May 1 2021 ...GALE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM EDT THIS AFTERNOON... * WHAT...For the Gale Warning, northwest winds around 20 kt with gusts up to 30 kt and waves 2 to 4 ft. For the Small Craft Advisory, northwest winds 10 to 20 kt with gusts up to 30 kt and waves 2 to 4 ft expected. * WHERE...Chesapeake Bay from North Beach to Drum Point MD, Choptank River to Cambridge MD and the Little Choptank River and Patuxent River to Broomes Island MD. * WHEN...For the Gale Warning, until 9 AM EDT this morning. For the Small Craft Advisory, from 9 AM this morning to 2 PM EDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ530>532-535-536-538>540-011800- /O.EXP.KLWX.GL.W.0016.000000T0000Z-210501T1000Z/ /O.CON.KLWX.SC.Y.0096.000000T0000Z-210501T1800Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- 601 AM EDT Sat May 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...GALE WARNING HAS EXPIRED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, Chesapeake Bay north of North Beach MD, Chester River to Queenstown MD, Patapsco River including Baltimore Harbor, and Eastern Bay. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ534-537-543-011800- /O.CON.KLWX.GL.W.0016.000000T0000Z-210501T1300Z/ /O.CON.KLWX.SC.Y.0096.210501T1300Z-210501T1800Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 601 AM EDT Sat May 1 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 2 PM EDT THIS AFTERNOON... * WHAT...For the Gale Warning, northwest winds 20 to 25 kt with gusts up to 35 kt and waves 3 to 6 ft. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and waves 2 to 4 ft expected. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...For the Gale Warning, until 9 AM EDT this morning. For the Small Craft Advisory, from 9 AM this morning to 2 PM EDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
1 follow-up statement
170 WHUS71 KLWX 011239 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 839 AM EDT Sat May 1 2021 ANZ533-541-542-011800- /O.EXP.KLWX.GL.W.0017.000000T0000Z-210501T1300Z/ /O.CON.KLWX.SC.Y.0097.210501T1300Z-210501T1800Z/ Chesapeake Bay from North Beach to Drum Point MD- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- 839 AM EDT Sat May 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and waves 2 to 4 ft expected. * WHERE...Patuxent River to Broomes Island MD, Choptank River to Cambridge MD and the Little Choptank River and Chesapeake Bay from North Beach to Drum Point MD. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ534-537-543-011800- /O.EXP.KLWX.GL.W.0016.000000T0000Z-210501T1300Z/ /O.CON.KLWX.SC.Y.0096.210501T1300Z-210501T1800Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 839 AM EDT Sat May 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...GALE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and waves 2 to 4 ft expected. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ530>532-535-536-538>540-011800- /O.CON.KLWX.SC.Y.0096.000000T0000Z-210501T1800Z/ Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- 839 AM EDT Sat May 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD, Chesapeake Bay north of North Beach MD, Chester River to Queenstown MD, Patapsco River including Baltimore Harbor, and Eastern Bay. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at May 1, 3:55 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 1, 3:55 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EDT Sat May 1 2021
.SYNOPSIS...
High pressure will build in from the Great Lakes over the
weekend, then shift offshore next week as a frontal system
approaches from the Midwest. Daily shower and thunderstorms
chance exist through mid-week before a cold front moves through
bringing a return of high pressure.
&&
.NEAR TERM /THROUGH TONIGHT/...
The longwave trough responsible for yesterday's strong winds is
now a few hundred miles off the coast of New Jersey. Gradients
on the back side of this system are fairly tight which has
allowed winds to gust into the 25 to 35 mph range at times. In
addition to the brisk winds, the air mass has become markedly
drier. The CIRA layered precipitable water imagery shows
pronounced drying within all layers, also supported by the 00Z
upper air balloon launch. 07Z surface dew points currently sit
in the upper teens to 20s which is in stark contrast from
previous day's values. The dry air mass has also supported a
drop of temperatures into the 40s with wind chills in the 30s.
Across higher elevations of the Allegheny Front, temperatures
have plummeted to the freezing mark. With the growing season
starting May 1st in such locations, a Freeze Warning remains in
effect until 9 AM.
Northwesterly winds are to diminish in strength through the day,
but the persistent cold advection will hold today's temperatures
just below seasonal numbers. That is, low 70s south of I-66 with
60s most everywhere aside from the cooler mountain locales.
Abundant sunshine is in the forecast with high pressure building
to the south. By the evening hours, surface winds turn more
southwesterly as the anticyclone shifts just off the
southeastern U.S. coast. Warm advection will ensue supporting a
much milder night along with a few more clouds. Overnight lows
should stay near to slightly above average.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
To finish out the weekend, prevailing southwesterlies will pump
temperatures back into the 80s. Forecast 850-mb temperatures are
likely to jump around 7 to 10C during the 24-hour period leading
into Sunday afternoon. With early May solar angles, deep
vertically mixed boundary layers are quite commonplace, so this
air mass should be dry adiabatic down to the surface. As such,
the expected 15C at 850-mb would favor mid 80s. A bit of
ensemble spread exists with upper 80s being on the upper echelon
of such differences. Some uptick in cloud cover in the
afternoon may hinder part of this potential. The forecast
remains dry for the remainder of Sunday with southwesterly winds
possibly gusting to 15 to 20 mph at times. Further increases in
clouds are likely into the overnight hours with a mild night on
tap. Expect temperatures in the low 60s, perhaps a few mid 60s
in the DC and Baltimore metros.
The synoptic pattern begins to shift on Monday in response to a
meandering upper low currently spinning near the Big Bend
region of Texas. An upstream kicker eventually shoves this
system toward the northeast with its influences arriving as
early as Monday. The former upper low should evolve into more of
an open wave while tracking from the lower Missouri Valley
toward the lower Ohio Valley on Sunday night into Monday. Most
of the guidance supports a more sheared out appearance to this
shortwave. Periods of enhanced lift will at least increase the
chance for showers and a few thunderstorms. Instability is
meager so the latter may be tougher to come by. Conditions
remain warm with highs in the upper 70s, but with plenty of
clouds. This sticks around into the night with low temperatures
around 15 to 20 degrees above early May climatology. Record warm
low temperatures are not out of the question at perhaps one or
two of the climate sites.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low pressure will continue to track northeastward along the
Appalachians on Tuesday. While most of the forcing associated with
this low will remain away from the area, still remains the threat
for sporadic showers as a stalled boundary lingers nearby. This will
keep PoPs elevated during the day. Not too convinced on the
convective potential with limited CAPE values, especially if we end
up on the cooler side of the boundary. However there may be some
convective activity across southernmost portions of our area Tuesday
afternoon and evening, albeit does not appear to be severe at this
time.
The boundary will remain stalled nearby on Wednesday. Meanwhile, a
H5 trough emerging out of the Midwest will generate a secondary
surface low out of the Gulf. This low will traverse along the
stalled boundary on Wednesday, keeping PoPs elevated throughout the
day. As the low continues to track northeastward, it will drag the
cold front across the region late Wednesday into Thursday. This will
result in better forcing, coupled with stronger convective
parameters. Therefore, appears that Wednesday has the better
potential for thunderstorms, some of which may be severe in nature.
Will need to monitor this as we progress through the next couple of
days.
High pressure will briefly return to the region for Thursday.
However, the overall pattern calls for more troughiness over the
eastern CONUS. As a result, likely to keep an unsettled pattern for
the end of next week. Mild, summer like temperatures are expected on
Tuesday and Wednesday. Thereafter, temperatures return to more
seasonable levels.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected to persist through the weekend. Wind gusts
will gradually subside throughout the day and especially Saturday
night. Breezy southerly winds persist on Sunday, gusting to 20kts at
times.
Periods of sub-VFR conditions are possible on Tuesday and Wednesday
as a stalled boundary lingers nearby. The front will then cross the
region late Wednesday into Thursday as high pressure briefly
returns. However additional unsettled conditions may continue into
the latter portions of next week.
&&
.MARINE...
Strong northwesterly gusts continue to impact the Tidal Potomac
and Chesapeake Bay. Periods of gale force winds should continue
through daybreak, while lasting a bit longer over southern
portions of the mentioned waters. Small craft conditions prevail
through the afternoon hours, but the strength of these winds
will continue to decrease.
Winds turn to southwesterly late in the day while maintaining
this general direction into Sunday. Winds should stay just below
small craft levels before rising again into Monday. This will
support another chance for SCA conditions along with some
showers and perhaps a thunderstorm.
SCA conditions are possible Tuesday and Wednesday as two waves of
low pressure pass by the region. SMWs are also possible during this
time as the threat for convective activity increases.
&&
.TIDES/COASTAL FLOODING...
Strong NW/offshore flow will cause water levels to decline through
the morning, and will likely result in blowout tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Warning until 9 AM EDT this morning for MDZ001.
VA...Freeze Warning until 9 AM EDT this morning for VAZ503.
WV...Freeze Warning until 9 AM EDT this morning for WVZ501-505.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
ANZ530>533-535-536-538>542.
Gale Warning until 6 AM EDT early this morning for ANZ530>533-
535-536-538>542.
Small Craft Advisory from 9 AM this morning to 2 PM EDT this
afternoon for ANZ534-537-543.
Gale Warning until 9 AM EDT this morning for ANZ534-537-543.
&&
SYNOPSIS...BRO/DHOF
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...MSS
AVIATION...MSS
MARINE...MSS/BRO
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, May 1, 5:03 AM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 503 AM EDT Sat May 1 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-020915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 503 AM EDT Sat May 1 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Gale Warning remains in effect the lower Tidal Potomac, lower Chesapeake Bay, and the adjacent tributaries until 9 AM this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-020915- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 503 AM EDT Sat May 1 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-020915- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 503 AM EDT Sat May 1 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Freeze Warning remains in effect for the higher elevations of the Alleghenies through 9 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:14 AM EDT | Small Craft Advisory | LWX | 15 hr | |
| May 1, 6:01 AM EDT | Small Craft Advisory | LWX | 10 hr | |
| May 1, 9:38 AM EDT | Small Craft Advisory | LWX | 48 hr | |
| May 1, 9:38 AM EDT | Small Craft Advisory | LWX | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.